Alert archive / Nebraska / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 42, NWS Hastings, NE

May 12, 2011Fillmore County, Thayer County, Nebraska

NWS Hastings, NE issued this severe thunderstorm warning at May 12, 2011, 7:00 PM CDT for Fillmore County, Thayer County, Nebraska. It was in force for 45 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 12, 2011, 7:00 PM CDT (00:00 UTC)
Expired
May 12, 2011, 7:45 PM CDT
In force
45 min
Issued by
NWS Hastings, NE
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

Counties Fillmore County, NE, Thayer County, NE

The radar

The Grand Island radar (KUEX), 76 km from the middle of the area, began a volume at 00:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 12, 7:12 PM CDTHAIL 1Fairmont, NE
May 12, 7:30 PM CDTHAIL 1.52 N Fairmont, NE
May 12, 7:35 PM CDTHAIL 1.51 Nw Exeter, NE
May 12, 7:35 PM CDTHAIL 3S Exeter, NEFILLMORE COUNTY EMERGENCY MANAGER REPORTING 3 INCH HAIL ONE HALF MILE SOUTH OF EXETER.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 12 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 12, 2:37 PM CDTTornado WatchSPC7 hr

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 0.0 hours before the alert went out and 137 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2011-05-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1648 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2011-05-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 19 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1648 J/kg
Mixed-layer CIN
-45 J/kg
Mixed-layer LCL
900 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
19 m²/s²
0-3 km storm-relative helicity
50 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

449 
WUUS53 KGID 130000
SVRGID
NEC059-169-130045-
/O.NEW.KGID.SV.W.0042.110513T0000Z-110513T0045Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE HASTINGS NE
700 PM CDT THU MAY 12 2011

THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  FILLMORE COUNTY IN SOUTH CENTRAL NEBRASKA...
  NORTHEASTERN THAYER COUNTY IN SOUTH CENTRAL NEBRASKA...

* UNTIL 745 PM CDT

* AT 656 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL.  THIS
  STORM WAS LOCATED 6 MILES EAST OF OHIOWA...OR 36 MILES SOUTH OF
  YORK...AND MOVING NORTH AT 25 MPH.

* LOCATIONS IMPACTED INCLUDE...
  OHIOWA...STRANG...MILLIGAN...GENEVA...EXETER...FAIRMONT AND
  GRAFTON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. TORNADOES CAN
DEVELOP QUICKLY FROM SEVERE THUNDERSTORMS. ALTHOUGH NOT IMMEDIATELY
LIKELY...IF A TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF
SAFETY INSIDE A STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL
INTERIOR ROOM.

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.

&&

LAT...LON 4024 9737 4024 9751 4068 9783 4070 9782
      4070 9780 4069 9736
TIME...MOT...LOC 0001Z 166DEG 22KT 4042 9736
WIND...HAIL <50MPH 1.00IN

$$
3 follow-up statements
863 
WWUS53 KGID 130008
SVSGID

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
708 PM CDT THU MAY 12 2011

NEC059-169-130045-
/O.CON.KGID.SV.W.0042.000000T0000Z-110513T0045Z/
FILLMORE NE-THAYER NE-
708 PM CDT THU MAY 12 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHEASTERN
THAYER AND FILLMORE COUNTIES UNTIL 745 PM CDT...

AT 705 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL.  THIS
STORM WAS LOCATED NEAR MILLIGAN...OR 32 MILES SOUTH OF YORK...MOVING
NORTH AT 25 MPH.

LOCATIONS IMPACTED INCLUDE...
  MILLIGAN...GENEVA...EXETER...FAIRMONT AND GRAFTON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. TORNADOES CAN
DEVELOP QUICKLY FROM SEVERE THUNDERSTORMS. ALTHOUGH NOT IMMEDIATELY
LIKELY...IF A TORNADO IS SPOTTED ACT QUICKLY AND MOVE TO A PLACE OF
SAFETY INSIDE A STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL
INTERIOR ROOM.

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.

&&

LAT...LON 4024 9737 4024 9751 4068 9783 4070 9782
      4070 9780 4069 9736
TIME...MOT...LOC 0008Z 166DEG 22KT 4046 9737
WIND...HAIL <50MPH 1.00IN

$$
757 
WWUS53 KGID 130016
SVSGID

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
716 PM CDT THU MAY 12 2011

NEC059-169-130045-
/O.CON.KGID.SV.W.0042.000000T0000Z-110513T0045Z/
FILLMORE NE-THAYER NE-
716 PM CDT THU MAY 12 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHEASTERN
THAYER AND FILLMORE COUNTIES UNTIL 745 PM CDT...

AT 710 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL.  THIS
STORM WAS LOCATED NEAR MILLIGAN...OR 30 MILES SOUTHEAST OF YORK...
MOVING NORTH AT 25 MPH.

IN ADDITION...ANOTHER SEVERE THUNDERSTORM WAS LOCATED NEAR FAIRMONT. 
DIME TO QUARTER SIZE HAIL WAS REPORTED BY LOCAL LAW ENFORCEMENT IN 
FAIRMONT AT 712 PM. 

LOCATIONS IMPACTED INCLUDE...
  GENEVA...EXETER...FAIRMONT AND GRAFTON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. TORNADOES CAN
DEVELOP QUICKLY FROM SEVERE THUNDERSTORMS. ALTHOUGH NOT IMMEDIATELY
LIKELY...IF A TORNADO IS SPOTTED ACT QUICKLY AND MOVE TO A PLACE OF
SAFETY INSIDE A STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL
INTERIOR ROOM.

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.

&&

LAT...LON 4024 9737 4024 9751 4068 9783 4070 9782
      4070 9780 4069 9736
TIME...MOT...LOC 0014Z 166DEG 22KT 4050 9739
WIND...HAIL <50MPH 1.00IN

$$
319 
WWUS53 KGID 130026
SVSGID

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
726 PM CDT THU MAY 12 2011

NEC059-169-130045-
/O.CON.KGID.SV.W.0042.000000T0000Z-110513T0045Z/
FILLMORE NE-THAYER NE-
726 PM CDT THU MAY 12 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHEASTERN
THAYER AND FILLMORE COUNTIES UNTIL 745 PM CDT...

AT 724 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL.  THIS
STORM WAS LOCATED NEAR MILLIGAN...OR 24 MILES SOUTHEAST OF YORK...
MOVING NORTH AT 25 MPH.

LOCATIONS IMPACTED INCLUDE...
  GENEVA...EXETER...FAIRMONT AND GRAFTON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. TORNADOES CAN
DEVELOP QUICKLY FROM SEVERE THUNDERSTORMS. ALTHOUGH NOT IMMEDIATELY
LIKELY...IF A TORNADO IS SPOTTED ACT QUICKLY AND MOVE TO A PLACE OF
SAFETY INSIDE A STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL
INTERIOR ROOM.

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.

&&

LAT...LON 4024 9737 4024 9751 4068 9783 4070 9782
      4070 9780 4069 9736
TIME...MOT...LOC 0026Z 161DEG 21KT 4056 9742
WIND...HAIL <50MPH 1.00IN

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at May 12, 5:09 PM CDT, 1 hour 51 minutes earlier.

Area forecast discussion, May 12, 5:09 PM CDT, 1 hour 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HASTINGS NE
509 PM CDT THU MAY 12 2011

.SHORT TERM...TONIGHT THROUGH FRIDAY NIGHT. ANOTHER BUSY WEATHER
DAY SO THIS WILL BE A FAIRLY ABBREVIATED AFD.

A FEW BOUNDARIES CRISS-CROSS THE CWA THIS AFTERNOON. WITH MODERATE
INSTABILITY AND LOW SHEAR...THIS IS A POTENTIAL ENVIRONMENT FOR
LARGE HAIL AND LANDSPOUT TORNADOES WHICH MAY ANCHOR NEAR A
QUASI-STATIONARY BOUNDARY. WILL BE EASY TO GET HAIL AS WET BULB
AND FREEZING LEVELS ARE PARTICULARLY LOW.

A LINE OF CONVECTION BROKE OUT ACROSS A QUASI-STATIONARY EAST-WEST
BOUNDARY IN THE NORTHERN CWA WHICH MEETS YET ANOTHER BOUNDARY IN THE
NORTHWESTERN CWA AND CURVES SOUTH INTO THE WESTERN CWA. THE BOUNDARY
IN THE NORTHWEST HAS STARTED TO SURGE SOUTHEAST...AND A PARTICULAR
PLACE OF INTEREST WILL BE NEAR WHERE THESE TWO BOUNDARIES MEET AND
FARTHER TO THE EAST ALONG THE NEARLY STATIONARY BOUNDARY SET UP IN
THE NORTHERN CWA. STRONG DIFFERENTIAL HEATING DEVELOPED NEAR THE
BOUNDARY IN THE NORTHWEST WITH STRATUS TO THE NORTHWEST AND SUN
BREAKING OUT TO THE SOUTHEAST OF THIS BOUNDARY...SETTING UP A
SIGNIFICANT AREA OF BAROCLINICITY. AN OCCLUDED FRONT IS SURGING
NORTH OUT OF  KANSAS WITH MORE CONVECTION FIRING ALONG THIS AS WELL.
ALL OF THESE BOUNDARIES MEET NEAR THE SURFACE LOW WHICH IS TRACKING
EAST ACROSS THE CWA. INSTABILITY SHOULD WANE BY MID-EVENING...WHICH
SHOULD TAMP OUR SEVERE/TORNADO THREAT. AS COOLER AIR MOVES IN FROM
THE NORTHWEST...THE ATMOSPHERE SHOULD BECOME MORE STABLE...BUT
SHOWER ACTIVITY IS EXPECTED TO PERSIST AS THE MID-LEVEL LOW TAKES
ITS TIME MOVING EAST. MODELS HAVE CONSISTENTLY TRIED TO MOVE THIS
FEATURE TO THE EAST TO QUICKLY AND I HAVE HELD ON TO CHANCES OF
PRECIPITATION LATER INTO FRIDAY WITH THE RECENT PERFORMANCE OF
MODELS.

IT FINALLY APPEARS WE WILL GET SOME CLEARING BY FRIDAY NIGHT...AND
WE SHOULD HAVE A BRIEF PERIOD OF SUBSIDENCE BEHIND THE CLOSED LOW AS
IT MOVES EAST.

.LONG TERM...12Z SATURDAY THROUGH THURSDAY. PRIMARY FORECAST CONCERN LIES WITH
PRECIPITATION CHANCES.

LOOKING AT THE WEEKEND...MODELS NOT IN TOO BAD OF AGREEMENT WITH THE
OVERALL PATTERN...WHICH AT 12Z SATURDAY SHOWS THE CENTRAL AND
EASTERN CONUS UNDER THE INFLUENCE OF A LARGE TROUGH PATTERN AS TWO
AREAS OF LOW PRESSURE SIT OVER SOUTHERN ILLINOIS AND EASTERN SOUTH
DAKOTA.  THE SYSTEM HAVING THE MAIN IMPACT ON OUR CWA IS THE ONE
OVER EASTERN SOUTH DAKOTA...WHICH IS EXPECTED TO SHIFT S/SE AS THE
OTHER SYSTEM PUSHES EAST.  THERE REMAIN SOME SLIGHT DIFFERENCES
BETWEEN THE MODELS WITH THE EVOLUTION OF THE PATTERN AND HOW QUICKLY
ENERGY BECOMES MORE PHASED TOGETHER. DECIDED TO INSERT A MENTION OF
PRECIPITATION FOR BOTH SAT AND SUN...MAINLY ACROSS NRN/ERN PORTIONS
OF THE CWA...AS THIS TROUGH AXIS DOESNT EXACTLY FLY THROUGH THE
REGION...AND WITH COOLER TEMPS ALOFT THINK THAT DAYTIME
HEATING/INCREASING LAPSE RATES COULD HELP TO POP A FEW SHOWERS.
KEPT THUNDER MENTION OUT WITH LITTLE/NO INSTABILITY PRESENT. SURFACE
PATTERN BOTH DAYS DOMINATED BY COOLER HIGH PRESSURE BUILDING IN FROM
THE NORTH BEHIND A FRONTAL BOUNDARY WELL TO THE SOUTH AND EAST...AND
IS EXPECTED TO KEEP TEMPERATURES IN THE 50S/AROUND 60 IN THE SOUTH.

AS WE GET INTO THE FIRST PART OF NEXT WEEK...THE UPPER LEVEL PATTERN
ACROSS THE CONUS IS MUCH MORE AMPLIFIED...WITH A RIDGE AXIS SETTING
UP ALONG THE ROCKIES/PLAINS AS LOW PRESSURE SYSTEMS SPIN OVER THE
MIDWEST/EAST COAST AND THE PAC NW.  KEPT DRY FORECAST GOING WITH NO
NOTABLE DISTURBANCES CROSSING THE CWA...AND WHILE SIGNIFICANTLY
WARMER AIR DOESNT LOOK TO BUILD IN WITH HIGH PRESSURE CONTINUING TO
HAVE A BIG INFLUENCE ON THE SFC PATTERN...TEMPERATURES ARE EXPECTED
TO WARM BACK INTO THE 60S/NEAR 70 IN THE SOUTH.

DECIDED TO INSERT SMALL POPS FOR WED/THURSDAY...WITH MODELS SHOWING
/TO VARYING DEGREES/ THE RIDGE BECOMING BROKEN DOWN/PINCHED OFF BY A
TROUGH MOVING THROUGH THE ROCKIES.  ISENTROPIC LIFT INCREASING AHEAD
OF THE SYSTEM LOOKS TO BRING CHANCES FOR SHOWERS TO THE
CWA...ESPECIALLY ACROSS THE WESTERN PORTIONS.  HIGHS ARE EXPECTED TO
COOL BACK INTO THE 60S.

PREV DISCUSSION... /ISSUED 110 PM CDT THU MAY 12 2011/

AVIATION...18Z KGRI TAF. TRICKY FORECAST...ESPECIALLY REGARDING
CEILINGS AND TIMING OF POTENTIAL CONVECTIVE ACTIVITY. A BOUNDARY
LIES TO THE NORTH WITH LIFR/IFR STRATUS TO THE NORTHWEST OF THE
BOUNDARY. THE BOUNDARY HAD MADE A RETREAT NORTH EARLIER IN THE
MORNING...BUT NOW APPEARS TO BE MAKING A SLOW AND INEVITABLE MOVE
TO THE SOUTHEAST AS THE STUBBORN MID-LEVEL LOW CREEPS EAST ACROSS
NORTHERN KANSAS. WE SHOULD HAVE ENOUGH INSTABILITY TO PRODUCE SOME
THUNDERSTORMS ALONG THIS BOUNDARY TOWARD MID-AFTERNOON INTO
PERHAPS THE EARLY EVENING. WITH A LOW SHEAR ENVIRONMENT...WE COULD
GET SOME BRIEF AND WEAK LANDSPOUT TYPE TORNADOES DEVELOPING ALONG
THE BOUNDARY...ESPECIALLY IF THE BOUNDARY MOVES SLOWLY ENOUGH. WE
WILL EVENTUALLY HAVE A LOW CEILING OF STRATUS BEHIND THE BOUNDARY
TONIGHT WITH GUSTY NORTHWEST WINDS BEHIND THE BOUNDARY ONCE IT
PASSES THROUGH. TIMING OF THE BOUNDARY IS A BIT TRICKY AS MODELS
HAVE TRIED HURRYING THIS SYSTEM TO THE EAST FASTER THAN IT ACTUALLY
HAS.

DISUSSION...UPDATED SEVERAL FIELDS OF THE FORECAST FOR THIS
AFTERNOON AND EVENING...INCLUDING PROBABILITY OF
PRECIPITATION...DEW POINTS...SKY COVER...AND WIND. ITS BECOMING
MORE APPARENT THAT A BOUNDARY LOCATED IN THE NORTHERN CWA AND
CURVING SOUTH INTO THE WESTERN CWA WILL BE THE MOST LIKELY FOCUS
OF CONVECTION THIS AFTERNOON. THIS BOUNDARY MOVED A BIT FARTHER TO
THE NORTHWEST EARLIER IN THE MORNING...BUT IS FINALLY SHOWING
SIGNS OF BUDGING A BIT FARTHER SOUTHEAST. WE SHOULD HAVE ENOUGH
INSTABILITY TO PRODUCE SOME THUNDERSTORMS ALONG THIS BOUNDARY
TOWARD MID-AFTERNOON INTO PERHAPS THE EARLY EVENING. WITH A LOW
SHEAR ENVIRONMENT...WE COULD GET SOME BRIEF AND WEAK LANDSPOUT
TYPE TORNADOES DEVELOPING ALONG THE BOUNDARY...ESPECIALLY IF THE
BOUNDARY MOVES SLOWLY ENOUGH. WE WILL EVENTUALLY HAVE A LOW
CEILING OF STRATUS BEHIND THE BOUNDARY TONIGHT WITH GUSTY
NORTHWEST WINDS BEHIND THE BOUNDARY ONCE IT PASSES THROUGH. TIMING
OF THE BOUNDARY IS A BIT TRICKY AS MODELS HAVE TRIED HURRYING THIS
SYSTEM TO THE EAST FASTER THAN IT ACTUALLY HAS. I ADJUSTED CHANCES
OF PRECIPITATION TO BE FOCUSED FARTHER NORTH THIS AFTERNOON...THEN
SHIFTING SOUTH INTO THE EVENING. I ALSO SHARPENED UP THE GRADIENT
OF DEWPOINTS...WITH SOME MOISTURE PULLING NEAR THE BOUNDARY AND
SHARPENED THE GRADIENT OF CLOUDINESS WITH RESPECT TO THE BOUNDARY
AS WELL. AGAIN...THIS IS A TOUGH CALL FOR MANY ELEMENTS AS MODELS
HAVE TENDED TO MOVE EVERYTHING TO THE EAST TOO FAST...BUT TOOK MY
BEST STAB BASED ON THE LATEST TRENDS ON SATELLITE AND RADAR.

PREV DISCUSSION... /ISSUED 325 AM CDT THU MAY 12 2011/

DISCUSSION...MAIN FORECAST CONCERN WILL BE CHANCES FOR SHOWERS
AND THUNDERSTORMS THROUGH FRIDAY.

THUNDERSTORMS ARE MOVING OUT OF THE FORECAST AREA EARLY THIS
MORNING. THE SURFACE LOW IN NORTH CENTRAL KANSAS WITH A FRONTAL
BOUNDARY STRETCHING ACROSS SOUTHERN NEBRASKA.

THE UPPER LOW PRESSURE SYSTEM THAT BROUGHT SHOWERS AND
THUNDERSTORMS TO THE REGION YESTERDAY WILL CONTINUE TO MOVE
THROUGH KANSAS TODAY THROUGH FRIDAY. THE SURFACE LOW WILL MOVE TO
THE EAST TODAY. THE FRONT WILL BE PUSHED TO THE SOUTHEAST TODAY.
THIS MORNING THERE MAY BE SOME ISOLATED SHOWERS AND THUNDERSTORMS
ACROSS THE AREA. BY AFTERNOON THERE IS A BETTER CHANCE FOR SHOWERS
AND THUNDERSTORMS ACROSS THE AREA AS THE UPPER LOW MOVES CLOSER
AND THE FRONT MOVES TO THE SOUTHEAST ACROSS THE AREA. THE MUCAPE
IS BEST IN THE EAST AND SUPPOSE THERE COULD BE A STRONG STORM
ACROSS THE EASTERN PART OF THE FORECAST AREA. AS THE FRONT MOVES
THROUGH WINDS FROM THE NORTH WILL INCREASE AND EXPECT BREEZY
CONDITIONS BEHIND THE FRONT.

TONIGHT THE UPPER LOW STARTS TO MOVE TO THE EAST OF THE AREA...BUT
THERE WILL BE SOME LINGERING SHOWERS AND THUNDERSTORMS MAINLY IN
THE EAST...BUT THE INSTABILITY DECREASES QUICKLY DURING THE
EVENING. OVERNIGHT WILL KEEP SOME SHOWERS ACROSS THE AREA...BUT
THERE IS LITTLE INSTABILITY TO CAUSE MUCH MORE THAN SHOWERS. BY
FRIDAY THE UPPER LOW GETS FAR ENOUGH TO THE EAST THERE MAY BE SOME
LINGERING SHOWERS IN THE FAR EAST...BUT EVEN THESE SHOULD BE
COMING TO AN END. TEMPERATURES WILL BE COOLER FOR FRIDAY. A
SURFACE HIGH PRESSURE TRIES TO MOVE INTO THE AREA FRIDAY AFTERNOON
AND NIGHT. COOLER AIR WILL CONTINUE ACROSS THE AREA FRIDAY NIGHT
THROUGH SUNDAY. MADE NO CHANGES TO SUNDAY AND BEYOND.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
KS...NONE.
&&

SHORT TERM...HEINLEIN
LONG TERM...ADO
Hazardous weather outlook, May 12, 11:55 AM CDT, 7 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HASTINGS NE
1155 AM CDT THU MAY 12 2011

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
131200-
PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-VALLEY-GREELEY-NANCE-
SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-HALL-HAMILTON-YORK-
GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN-
WEBSTER-NUCKOLLS-THAYER-
1155 AM CDT THU MAY 12 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND
PORTIONS OF NORTH CENTRAL KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THE CHANCE FOR THUNDERSTORMS WILL CONTINUE ACROSS THE ENTIRE
OUTLOOK AREA MAINLY BETWEEN 3 PM THIS AFTERNOON AND 8 PM THIS
EVENING. THERE IS THE POSSIBILITY THAT SOME THUNDERSTORMS WILL BE
STRONG TO SEVERE...WITH THE BEST CHANCES OF SEVERE WEATHER
GENERALLY ALONG AND EAST OF A LINE FROM SUMNER TO HOLDREGE
NEBRASKA...TO SMITH CENTER KANSAS. WHILE THE PRIMARY HAZARDS WILL
BE WITH DAMAGING WINDS NEAR 60 MPH AND QUARTER SIZE HAIL...AN
ISOLATED TORNADO CANNOT BE RULED OUT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THE CHANCE FOR THUNDERSTORMS RETURNS TO THE OUTLOOK AREA WEDNESDAY
THROUGH THURSDAY. SEVERE WEATHER IS NOT EXPECTED AT THIS POINT IN
TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED BETWEEN 3 PM THIS AFTERNOON AND 8
PM THIS EVENING...GENERALLY ALONG AND EAST OF A LINE FROM SUMNER
TO HOLDREGE NEBRASKA...TO SMITH CENTER KANSAS.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.WEATHER.GOV/HASTINGS  (ALL LOWERCASE)

ADO

In the hours before

Local storm report, May 12, 6:08 PM CDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
608 PM CDT THU MAY 12 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0605 PM     HAIL             GRAND ISLAND            40.92N 98.37W
05/12/2011  E0.50 INCH       HALL               NE   COUNTY OFFICIAL

            DEPUTY EMA REPORTS PEA AND DIME SIZE HAIL IN NORTHWEST
            GRAND ISLAND.

&&

REED
Local storm report, May 12, 6:20 PM CDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
620 PM CDT THU MAY 12 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0537 PM     HAIL             7 SW CHAPMAN            40.95N 98.25W
05/12/2011  E1.00 INCH       MERRICK            NE   TRAINED SPOTTER

            DIME TO QUARTER SIZE HAIL.

&&

FAY
Special weather statement, May 12, 6:20 PM CDT, 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
620 PM CDT THU MAY 12 2011

NEZ075-122345-
ADAMS NE-
620 PM CDT THU MAY 12 2011

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN ADAMS COUNTY UNTIL 645 PM
CDT...

AT 619 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM JUNIATA TO
HOLSTEIN...AND MOVING NORTHWEST AT 15 MPH.

HAIL UP TO THE SIZE OF PENNIES IS EXPECTED WITH THESE STORMS.

LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...
  KENESAW...
  PROSSER...

THESE STORMS MAY INTENSIFY....AND A TORNADO WATCH IS IN EFFECT FOR
THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS
WELL AS LOCAL CABLE TV OUTLETS....FOR ADDITIONAL INFORMATION AND
POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4036 9855 4037 9872 4069 9871 4070 9836
TIME...MOT...LOC 2320Z 135DEG 12KT 4059 9853 4048 9866

EWALD
Special weather statement, May 12, 6:37 PM CDT, 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
637 PM CDT THU MAY 12 2011

NEZ077-087-130015-
FILLMORE NE-THAYER NE-
637 PM CDT THU MAY 12 2011

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN THAYER AND EASTERN
FILLMORE COUNTIES UNTIL 715 PM CDT...

AT 633 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR ALEXANDRIA...OR 46 MILES SOUTH OF YORK...
MOVING NORTH AT 25 MPH.

HAIL UP TO THE SIZE OF NICKELS IS EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  OHIOWA...
  MILLIGAN...
  EXETER...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

LAT...LON 4016 9737 4016 9739 4062 9763 4068 9737
TIME...MOT...LOC 2337Z 163DEG 23KT 4027 9731
Local storm report, May 12, 6:48 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
648 PM CDT THU MAY 12 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0630 PM     HAIL             5 W STROMSBURG          41.12N 97.69W
05/12/2011  E1.75 INCH       POLK               NE   EMERGENCY MNGR

            QUARTER TO GOLFBALL HAIL FOR FIFTEEN MINUTES FROM 630 TO
            645 PM CDT.

&&

FAY
Local storm report, May 12, 6:58 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
658 PM CDT THU MAY 12 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0655 PM     FUNNEL CLOUD     1 NW STROMSBURG         41.13N 97.60W
05/12/2011                   POLK               NE   TRAINED SPOTTER

            SPOTTERS SEE TWO FUNNELS.

&&

FAY

The office that day

Everything else NWS Hastings, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 12, 7:12 PM CDTSevere Thunderstorm WarningGIDHamilton, Merrick, Nance, Polk, York48 min
May 12, 7:21 PM CDTTornado WarningGIDYork24 min
May 12, 7:39 PM CDTSevere Thunderstorm WarningGIDPolk36 min
May 12, 7:42 PM CDTSevere Thunderstorm WarningGIDClay, Fillmore38 min
May 12, 7:46 PM CDTSpecial Weather StatementGIDNuckolls29 min
May 12, 7:53 PM CDTSevere Thunderstorm WarningGIDPolk, York52 min
May 12, 11:22 PM CDTAreal Flood WarningGIDHall, Howard, Merrick12 hr
May 12, 11:27 PM CDTAreal Flood WarningGIDSherman10 hr
May 12, 11:49 PM CDTWind AdvisoryGIDAdams, Buffalo, Clay, Dawson, Fillmore, Franklin and 18 more4 hr
May 13, 12:23 AM CDTAreal Flood WarningGIDHamilton, Polk, York12 hr
May 13, 11:29 AM CDTAreal Flood WarningGIDHall, Merrick5 hr
May 13, 12:27 PM CDTAreal Flood WarningGIDPolk, York24 hr

Nearby

Severe Thunderstorm Warnings in Nebraska, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.